Domino Effect of Disease: The Mouth & IBD
Domino Effect of Disease: The Mouth & IBD
Peer-reviewed research is connecting the dots between food choices, inflammatory bowel diseases, and the bacteria in the mouth. There is a domino effect of disease I describe.
Alvin H Danenberg DDS

My Withdrawal from Oxycodone

My Withdrawal from Oxycodone

4/15/2019 3:07:54 AM   |   Comments: 0   |   Views: 18

My setback in March 2019 is over and done with.[1],[2] I emerged successfully!

Surgery to repair L3 and radiation treatment to destroy some malignant cells impinging on my spinal nerve were effective. Now, my pain is minimal. I started in-home physical therapy, which hopefully will restore me to as close to 100% as possible. As good as a 72-year-old can get.

Since my severe pain is not an issue any longer, I completely came off my daily doses of oxycodone. As I will explain, removing narcotics from my body was an important lesson learned. 

I had no idea what to expect. I am placing no blame. But I am emphasizing the importance of knowing all the facts FIRST.

 

My Experience with Percocet

As a periodontist, I used to prescribe narcotic medication for patients who required it for periodontal surgery. I never had the personal experience of being a patient requiring a narcotic for severe pain. Therefore, I never experienced the systemic results of narcotics coursing through my body. After the pathological fracture of my L3 vertebra, I became the patient. 

I started taking Percocet 5.0/325 (5.0 mg oxycodone, 325 mg acetaminophen) every 6 hours in early March 2019. Within a week I required Percocet 7.5/325 (7.5 mg oxycodone, 325 mg acetaminophen) every 4 hours for another three weeks to get the same pain relief. My body required it to soften the intermittent, sharp, stabbing pain. It never completely removed all the pain. Also, I took 600mg ibuprofen every 8 hours to augment the effects of Percocet. I quickly learned I needed to take Senokot-S along with each Percocet to prevent constipation. 

As a patient taking narcotics, I began to experience the consequences.

 

Consequences from Oxycodone

It didn’t take long for me to experience unpleasant results from Percocet. For some people, consequences might take a few days; for others they might take a few weeks.

I first had to deal with constipation – not a pleasant outcome. Then I noticed a lack of appetite with accompanying stomach discomfort. 

A week later, I became tolerant to Percocet. I needed more drug to obtain the same result. I had to graduate from Percocet 5.0/325 to more frequent doses of Percocet 7.5/325. 

All along I didn’t realize I also was becoming dependent on Percocet. 

Dependency means that a person could have uncomfortable withdrawal symptoms from stopping the drug. Fortunately, I didn’t become addicted. Addiction would mean a person lost control over the use of the drug and continued to take it compulsively to get “high”. 

Unfortunately, Percocet has been the gateway to opioid abuse by some patients. Patients can become addicted to oxycodone and eventually move to more potent drugs like heroin or morphine. 

 

Withdrawal from Oxycodone

After successful radiation treatment, I knew I would quit Percocet ASAP. I stopped cold-turkey. That was when I realized I became dependent on oxycodone.

The first 3 days after I abruptly ended Percocet, I had a stomach ache, chills throughout my body, dizziness, nausea, and a tremendous lack of energy. For another 3-4 days, I experienced depression, weakness, and muscle soreness. 

I could have pursued a less uncomfortable route to get off the drug. I could have gradually removed this medication from my system and allowed my body in get back to normal much more slowly. Tapering off Percocet would have been more comfortable. For example, I could have slowly reduced the daily dose as well as the daily frequency over the course of several weeks. 

But I didn’t taper off, and I had to deal with my personal withdrawal symptoms. Fortunately, by the end of a week or so, I finally felt “normal”. But what an eye-opener!

 

A Word to the Wise

As I’ve said, I previously only had the experience of a doctor prescribing narcotics for patients’ pain control. I never was the patient until now. I lacked the critical familiarity to know what to really expect in my body from oxycodone. 

If you are a medical practitioner who can prescribe narcotics, be completely aware of all the subtle consequences your patient might experience. Be upfront and candid with your patient. He or she most likely has no idea what to expect short-term or long-term. 

If you are the patient who begins to take narcotic medication for pain control, be completely aware of all your non-narcotic options before taking the narcotic. If you need the narcotic, be sure you also have a withdrawal plan in place as soon as you can get off this body-altering and addictive medicine. 

 

Category: oxycodone, withdrawal
More Like This

Total Blog Activity

742
Total Bloggers
8,281
Total Blog Posts
2,802
Total Podcasts
1,249
Total Videos

Sponsors

Townie Perks

Townie® Poll

Do you plan to retire by 2028?
  

Site Help

Sally Gross, Member Services
Phone: +1-480-445-9710
Email: sally@farranmedia.com

Follow Dentaltown

Mobile App

WITH DENTALTOWN . . . NO DENTIST WILL EVER HAVE TO PRACTICE SOLO AGAIN®

WWW.DENTALTOWN.COM - WHERE THE DENTAL COMMUNITY LIVES®

9633 S. 48th Street Suite 200 • Phoenix, AZ 85044 · Phone: +1-480-598-0001 · Fax: +1-480-598-3450
©1999-2019 Dentaltown, L.L.C., a division of Farran Media, L.L.C. · All Rights Reserved